Back to all discussions

Methotraxate

I just started methotrexate injection yesterday and today I feel like a train ran me over? everything hurts is this a side effect? I look on line and does not said is a side effect so I am wondering if it is my RA acting up? I just hope this new medication helps me and starts working fast on me.

  1. Hi Luz,
    The train description is the very one I used when I first started taking methotrexate orally. In fact, my previous doctor took me off it after 3 weeks because of the "train" effect. If you consider the listed side effets...headache, nausea, etc., it can all add up to a train. And everyone's body reacts differently. The good news is that for most people, their bodies start to handle the side effects better over time. Once I started injections and got used to it over a few weeks, things were much better. I hope that is the case with you and it starts helping your RA.
    Andrew

    1. Was diagnosed last Jan and started MTX (injection) folic acid and prednisone. Started Plaqunil in June and able to get off prednisone in October. I have been able to tolerate all meds very well, no hairloss, not feeling overly sick. Thought I was managing quite well. Now the big bummer..had a suspicious mole checked, diagnosed with Stage 2 melanoma. Between the excision of the site and new surgery coming next week for a sentinel lymph node biopsy, been off and on the MTX for several weeks. Already feeling the pain and stiffness returning. I am so fearful of infection after the upcoming surgery but I have to have this done. I really don't know where this came from. The MTX, the RA? There is not much family history of melanoma. What in the world have I gotten myself into here??

    2. Hi snapparms2, unfortunately melanoma can be a risk that comes with taking many (or most) RA medications. My doctor actually also told me that increased cancer risk is associated with autoimmune illnesses in general. There is likely no clear cause or line that can be drawn, but catching it early is important along with getting it removed and treated.

      I have had some run-ins with suspicious moles and a pre-melanoma that required surgical removal. I found it helpful to have both my rheumatologist and dermatologist coordinate. With going off the methotrexate for the surgery, your doctors should be able to prescribe other treatments (like prednisone) to manage your RA. I also had concern about infection and made sure I told my doctors and had their help in watching for this potential problem. In general, up front and frequent communication with your doctors is helpful.

      Hope these thoughts are useful. Wishing you a swift and smooth recovery. Keep us posted on how you are doing.

      Best,
      Kelly

  2. Dr. Andrew, Does the Methotrexate make you feel sore and achey? I feel like someone has beat me in my back today along with feeling very tired. Thanks.

    1. Dixie, everyone gets a different reaction from methotrexate (MTX) When I took it orally at first, it made me very tired almost like I had the flu. Oftentimes, the side effects will subside over time. Some people take it on a Friday so they can get over the side effects on the weekends. If the side effects continue to be bothersome, talk to your doctor. They can increase the folic acid amount. Some people find that the self-injectable form of MTX is easier from a side effect standpoint. Hang in there. It's a powerful drug and with the side effects comes a positive impact on disease control.

      1. Hi Dr. Lumpe, wanted to ask a few questions and thought I'd do so from this thread instead of starting a new one. I started the Methotrexate about 2 months and 3 weeks ago. I lost a lot of hair and was sick to my stomach among other issues so my Doctor decreased the Methotrexate to 12 mg (instead of 15mg) a week and increased the Folic Acid to 5 mg a day.

        I remember my doctor saying on my first appt. that I should start seeing some improvement at 3 months. I have to say I don't think it's working for me that much. I am still losing a lot of hair and it's not my thyroid as that's been checked. The Methotrexate is still causing mouth sores and low grade fevers 99 degrees. The swelling and fever (fingers, toes, shoulders, elbows) has subsided, that I can tell, however, just to move is still a great deal of pain. Just doing regular chores I can feel it in all the joint. It feels like it was before just the swelling, hot/fever doesn't happen. Does it sound as if this medicine is not working for me?

        I ask because I've not been able to get back to the doctor since starting my Methotrexate due to insurance issues. The insurance tells me they're working on it so I'm not really sure when I'll get back to my doctor. I've also thought of weaning off the Methotrexate since I can't get to the doctor because I feel I shouldn't be taking such a powerful drug without doctor's care. Could you please advise? I feel like I'm paddling a boat against the tide. Thanks, Dixie

        or create an account to reply.